Alert archive / Missouri / Tornado Warnings in 1999

Tornado Warning 5, NWS Springfield, MO

April 8, 1999Camden County, Morgan County, Missouri

NWS Springfield, MO issued this tornado warning at Apr 8, 1999, 5:49 PM CDT for Camden County, Morgan County, Missouri. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 8, 1999, 5:49 PM CDT (22:49 UTC)
Expired
Apr 8, 1999, 6:40 PM CDT
In force
51 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Camden County, MO, Morgan County, MO

The radar

The Springfield radar (KSGF), 121 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 8, 6:00 PM CDTThunderstorm WindClimax Spgs, MO
Apr 8, 6:17 PM CDTThunderstorm WindGravois Mills, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 5:15 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1999-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1999-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1128 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
1102 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KSGF 082250 RRA
TORSGF
MOC029-141-082340-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
549 PM CDT THU APR 8 1999

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  CAMDEN COUNTY IN CENTRAL MISSOURI
  MORGAN COUNTY IN CENTRAL MISSOURI

* UNTIL 640 PM CDT

* AT 547 PM DOPPLER RADAR INDICATED A DEVELOPING TORNADO 15 MILES
  SOUTHEAST OF WARSAW.  THIS STORM WAS MOVING EAST AT 40 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  LOCATIONS NORTH OF CLIMAX SPRINGS THROUGH 600 PM
  LAURIE AND HURRICANE DECK BY 615 PM

AVOID THE TEMPTATION OF TRYING TO CATCH A GLIMPSE OF A TORNADO.  IN
MANY CASES...BY THE TIME YOU SPOT A TORNADO IT MAY BE TOO LATE TO
PROTECT YOURSELF AGAINST ITS DANGERS.  SEEK SHELTER NOW AND REMAIN
PROTECTED UNTIL THE DANGER HAS PASSED.

SUTTON/TAGGART

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Apr 8, 2:30 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Apr 8, 2:30 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 PM CDT THU APR 8 1999

FORECAST ISSUES:  SEVERE THUNDERSTORM POTENTIAL THROUGH EARLY
TONIGHT AND TSTM CHANCES AGAIN FRI NGT AND SAT.

DRY LINE MARCHING THROUGH EXTREME ERN KS AND NEARING OUR CWFA.  ALL
INGREDIENTS APPEAR TO BE IN PLACE TO PRODUCE A VERY ACTIVE LATE
AFTERNOON AND EVENING ACROSS THE SGF CWFA. SURROUNDING PROFILERS
AND KSGF 88D VAD WINDS INDICATE IMPRESSIVE SPEED AND DIRECTIONAL
SHEAR. WATER VAPOR IMAGERY INDICATES SHORTWAVE CENTERED OVER CEN NE
WITH DRY SLOT PUNCHING EWD INTO WRN MO.

SEVERE THREAT WILL ONLY INCREASE AS LINE PROGRESSES ACROSS THE
OZARKS THROUGH THE EARLY EVENING.  AIRMASS WILL CONTINUE TO
DESTABILIZE AS LAPSE RATES STEEPEN AND THE CAP WEAKENS.

STRONG GRADIENT WINDS WILL CONTINUE AS DEEPENING SURFACE LOW
INDICATED TO TAKE A MORE EWD TRACK ACROSS IA.  THIS SUPPORTED BY
PRESSURE FALLS ACRS ERN NE INTO WRN IA.  COULD SEE HIGHER GUSTS WITH
MIXING BEHIND THE DRYLINE. WILL CONTINUE WIND ADVISORY WRN PORTION
THIS EVENING.

NEXT QUESTION IS TSTM DEVELOPMENT AGAIN FRI NGT/SAT.  NEXT IN SERIES
OF SHORTWAVES NOW DROPPING DOWN THE CA COAST WILL SWING ENE INTO THE
PLAINS FRI NGT/SAT MRNG.  WARM AIR/MOISTURE ADVECTION INDICATED TO
DEVELOP LATE FRI BUT AMOUNT OF MOISTURE RETURN IN QUESTION.  MAY SEE
MORE ACTION WITH WARM FRONT WITH SYSTEM ON SATURDAY. INCREASING
FRONTOGENIC FORCING INDICATED IN THE 850-700 MB LAYER LATE FRI NGT
ACROSS THE OZARKS ALONG A DEVELOPING WARM FRONT. MAY SEE ANOTHER LINE
OF STORMS ALONG AN ADVANCING DRY LINE DURING THE DAY SAT BUT TIMING
HARD TO PINPOINT THIS FAR OUT.  WILL CARRY CHANCE POPS FOR NOW.

IN THE EXTENDED...NEXT SYSTEM WILL PUSH INTO THE PLAINS LATE MONDAY
AND TUESDAY.

CCF (CCF FOR COORDINATION PURPOSES ONLY)

SGF UT 051/074 052/071 046 115033
JLN UT 051/075 054/072 047 112033
VIH UT 050/073 051/071 046 116044
UNO UT 052/075 053/073 047 116044

FOSTER

In the hours before

Special weather statement, Apr 8, 1:00 PM CDT, 4 hours 49 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-082330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1 PM CDT THU APR 8 1999

THE FOLLOWING STATEMENT IS VALID FOR PORTIONS OF CENTRAL AND SOUTHERN
MISSOURI AND EXTREME SOUTHEAST KANSAS.

...HIGH RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...
...DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES LIKELY...

A LINE OF SEVERE THUNDERSTORMS WILL DEVELOP OVER EASTERN KANSAS AND
MOVE RAPIDLY NORTHEAST INTO SOUTHEAST KANSAS AND SOUTHWEST MISSOURI
EARLY THIS AFTERNOON.  A TORNADO WATCH IS IN EFFECT FOR SOUTHEAST
KANSAS UNTIL 5 PM.  ADDITIONAL TORNADO WATCHES WILL LIKELY BE ISSUED
DURING THE AFTERNOON ACROSS SOUTHERN MISSOURI.

THE DEVELOPING SQUALL LINE WILL PUSH EAST ACROSS THE OZARKS DURING
THE MID AND LATE AFTERNOON HOURS.  ATMOSPHERIC CONDITIONS WILL ALSO
SUPPORT SUPERCELL THUNDERSTORMS ALONG AND AHEAD OF THE SQUALL LINE.

THE GREATEST THREAT FROM THESE STORMS WILL BE DAMAGING WINDS IN
EXCESS OF 70 MPH.  ISOLATED TORNADOES WILL ALSO BE POSSIBLE ANYWHERE
ACROSS SOUTHEAST KANSAS AND THE OZARKS.

STORM SPOTTERS AND EMERGENCY MANAGERS WILL LIKELY BE NEEDED THIS
AFTERNOON AND EARLY EVENING.

FOSTER
Special weather statement, Apr 8, 3:30 PM CDT, 2 hours 19 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-082215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
330 PM CDT THU APR 8 1999

THE THREAT FOR SEVERE WEATHER HAS DIMINISHED ACROSS SOUTHERN MISSOURI
AND SOUTHEAST KANSAS...BUT THERE REMAINS A GOOD CHANCE FOR SEVERE
WEATHER NORTH OF A LINE FROM LAMAR TO OSAGE BEACH TO ROLLA.

AT 315 PM THE STRONGEST STORMS WERE TO THE NORTH OF FT SCOTT AND WERE
MOVING NORTHWARD INTO THE KANSAS CITY AREA.  AS SUCH THE TORNADO
WATCH ISSUED FOR SOUTHEAST KANSAS HAS BEEN CANCELLED.

CLOUD COVER OVER THE SOUTHERN SECTIONS OF MISSOURI HAS REDUCED THE
EFFECT OF AFTERNOON HEATING ON STORM DEVELOPMENT.  WHILE THERE
REMAINS A CHANCE OF ISOLATED SEVERE STORMS...THE THREAT FOR
TORNADOES...LARGE HAIL AND DAMAGING WINDS HAS DIMINISHED CONSIDERABLY.

STAY TUNED FOR FURTHER STATEMENTS FROM THE NATIONAL WEATHER SERVICE.

RUNNELS
Special weather statement, Apr 8, 3:30 PM CDT, 2 hours 19 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-082215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
330 PM CDT THU APR 8 1999

THE THREAT FOR SEVERE WEATHER HAS DIMINISHED ACROSS SOUTHERN MISSOURI
AND SOUTHEAST KANSAS...BUT THERE REMAINS A GOOD CHANCE FOR SEVERE
WEATHER NORTH OF A LINE FROM LAMAR TO OSAGE BEACH TO ROLLA.

AT 315 PM THE STRONGEST STORMS WERE TO THE NORTH OF FT SCOTT AND WERE
MOVING NORTHWARD INTO THE KANSAS CITY AREA.  AS SUCH THE TORNADO
WATCH ISSUED FOR SOUTHEAST KANSAS HAS BEEN CANCELLED.

CLOUD COVER OVER THE SOUTHERN SECTIONS OF MISSOURI HAS REDUCED THE
EFFECT OF AFTERNOON HEATING ON STORM DEVELOPMENT.  WHILE THERE
REMAINS A CHANCE OF ISOLATED SEVERE STORMS...THE THREAT FOR
TORNADOES...LARGE HAIL AND DAMAGING WINDS HAS DIMINISHED CONSIDERABLY.

STAY TUNED FOR FURTHER STATEMENTS FROM THE NATIONAL WEATHER SERVICE.

RUNNELS
Special weather statement, Apr 8, 5:14 PM CDT, 35 minutes before
MOZ055>058-068>071-090030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
514 PM CDT THU APR 8 1999

...A TORNADO WATCH HAS BEEN ISSUED FOR PORTIONS OF CENTRAL MISSOURI
EFFECTIVE UNTIL 9 PM...

A TORNADO WATCH HAS BEEN ISSUED FOR BENTON...HICKORY...MORGAN..
MILLER...MARIES...CAMDEN...PULASKI...AND PHELPS COUNTIES IN CENTRAL
MISSOURI.  THIS WATCH IS EFFECTIVE UNTIL 9 PM THIS THURSDAY
EVENING.

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE RAPIDLY EAST
ACROSS CENTRAL MISSOURI...INCLUDING THE LAKE OF THE OZARKS AREA...
THIS THURSDAY EVENING.

THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND IN EXCESS OF
70 MPH...LARGE HAIL...AND POSSIBLY A FEW TORNADOES.  TORNADOES HAVE
ALREADY BEEN REPORTED IN NORTH CENTRAL MISSOURI LATE THIS
AFTERNOON.

STAY TUNED TO THE LATEST STATEMENTS AND WARNINGS.

FOSTER
Special weather statement, Apr 8, 5:14 PM CDT, 35 minutes before
MOZ055>058-068>071-090030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
514 PM CDT THU APR 8 1999

...A TORNADO WATCH HAS BEEN ISSUED FOR PORTIONS OF CENTRAL MISSOURI
EFFECTIVE UNTIL 9 PM...

A TORNADO WATCH HAS BEEN ISSUED FOR BENTON...HICKORY...MORGAN..
MILLER...MARIES...CAMDEN...PULASKI...AND PHELPS COUNTIES IN CENTRAL
MISSOURI.  THIS WATCH IS EFFECTIVE UNTIL 9 PM THIS THURSDAY
EVENING.

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE RAPIDLY EAST
ACROSS CENTRAL MISSOURI...INCLUDING THE LAKE OF THE OZARKS AREA...
THIS THURSDAY EVENING.

THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND IN EXCESS OF
70 MPH...LARGE HAIL...AND POSSIBLY A FEW TORNADOES.  TORNADOES HAVE
ALREADY BEEN REPORTED IN NORTH CENTRAL MISSOURI LATE THIS
AFTERNOON.

STAY TUNED TO THE LATEST STATEMENTS AND WARNINGS.

FOSTER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 5:04 PM CDTSevere Thunderstorm WarningSGFSt. Clair61 min
Apr 8, 5:25 PM CDTSevere Thunderstorm WarningSGFBenton65 min
Apr 8, 5:33 PM CDTTornado WarningSGFBenton47 min
Apr 8, 6:12 PM CDTSevere Thunderstorm WarningSGFChristian, Lawrence, Stone63 min
Apr 8, 6:15 PM CDTTornado WarningSGFMiller65 min
Apr 8, 6:51 PM CDTTornado WarningSGFChristian, Stone64 min

Nearby

Tornado Warnings in Missouri, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.